Alert archive / Alabama / River Flood Warnings in 2016

River Flood Warning 20, NWS Birmingham, AL

February 24, 20165 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Feb 24, 2016, 9:12 AM CST for 5 counties in Alabama. It took effect at Feb 24, 2016, 12:00 PM CST. It was in force for 31 hr.

The area

The outline as issued.

The facts

Issued
Feb 24, 2016, 9:12 AM CST (15:12 UTC)
In effect from
Feb 24, 2016, 12:00 PM CST
Expired
Feb 25, 2016, 7:00 PM CST
In force
31 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Chilton County, AL, Coosa County, AL, Elmore County, AL, Shelby County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 37 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coosa River at Childersburg (CHLA1). The gauge peaked at 19.58 ft at Feb 25, 2016, 12:00 PM CST.

actionminormoderate10020030040002/2402/2502/2602/27
Action stage
402 ft
Minor stage
402 ft
Moderate stage
407 ft
Major stage
410 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02407000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

964 
WGUS44 KBMX 241512
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
912 AM CST WED FEB 24 2016

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following river in Alabama... 

  Coosa River at Childersburg...affecting Chilton...Coosa...Elmore...
  Shelby and Talladega Counties.

Rainfall Monday through Tuesday night is resulting in rises along the 
Coosa River. The latest forecast projects a crest just above minor 
flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC021-037-051-117-121-250312-
/O.NEW.KBMX.FL.W.0020.160224T1800Z-160226T0100Z/
/CHLA1.1.ER.160224T1800Z.160225T0000Z.160225T1300Z.NO/
912 AM CST WED FEB 24 2016

The National Weather Service in BIRMINGHAM AL has issued a 

* Flood Warning for 
  the Coosa River at Childersburg.
* Until Thursday evening...or until the warning is cancelled.
* At  8:45 AM Wednesday The stage was 401.5 feet. 
* Flood Stage is 402.0 feet. 
* Minor Flooding is forecast. 
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 402.6 feet by this evening. The river will fall below 
  flood stage by tomorrow morning .
* Impact...at 402.0 feet...Flooding of low lying areas begins. At 404 
  feet flooding of some low lying roads in the area begins...and the 
  yards of some homes near the river become flooded. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$
2 follow-up statements
956 
WGUS84 KBMX 241942
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CST WED FEB 24 2016


...The flood warning continues for the Coosa River At Gadsden and
Childersburg...

.Heavy rainfall during the past 48 hours is causing rises along the
Coosa River...and a flood warning is now in effect for Gadsden and
Childersburg. Elsewhere along the river...only minor overflow is
expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by [  ] morning...or sooner if 
conditions warrant.

&&

ALC015-019-055-115-250742-
/O.CON.KBMX.FL.W.0017.000000T0000Z-160226T0000Z/
/GAPA1.1.ER.160225T0000Z.160225T0000Z.160225T1200Z.NO/
142 PM CST WED FEB 24 2016

The Flood Warning continues for
  The Coosa River At Gadsden.
* until Thursday evening...or until the Warning is cancelled.
* AT 1 PM Wednesday the stage was 510.8 feet. 
* Flood Stage is 511 feet. 
* Forecast...The river is expected to fluctuate around Flood Stage 
  through tonight...and then begin to fall on Thursday.
* Impact...At 511 feet...Low lying farm lands in the Gadsden area 
  begin to flood. 

&&

LAT...LON 3398 8586 3397 8591 3386 8602 3390 8609
          3403 8599 3403 8589         

$$

ALC021-037-051-117-121-250742-
/O.CON.KBMX.FL.W.0020.000000T0000Z-160226T0100Z/
/CHLA1.1.ER.160224T2046Z.160225T0600Z.160225T1300Z.NO/
142 PM CST WED FEB 24 2016

The Flood Warning continues for
  The Coosa River AT Childersburg.
* until Thursday evening...or until the Warning is cancelled.
* AT 1 PM Wednesday the stage was 401.9 feet. 
* Minor Flooding is forecast.
* Flood Stage is 402 feet. 
* Forecast...Rise above Flood Stage this afternoon and continue to
  rise to near 402.4 feet after midnight tonight. The river will then
  begin to fall and drop below flood stage Thursday morning.
* Impact...At 402 feet...Flooding of low lying areas begins. At 404 
  feet flooding of some low lying roads in the area begins...and the 
  yards of some homes near the river become flooded. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$

ALC051-101-250742-
/O.ROU.KBMX.HY.S.0000.000000T0000Z-000000T0000Z/
/WETA1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
142 PM CST WED FEB 24 2016

Forecast Information for
  Coosa River At Wetumpka.
* AT 12:30 PM Wednesday the stage was 33.0 feet. 
* Flood Stage is 45 feet and caution stage is 35 feet. 
* Forecast...The river will rise to near 33.9 feet after midnight 
  tonight and then begin a slow fall.
* Impact...At 35 feet...Gold Star Park Boat Ramp and the River Walk 
  are covered. Low lying farm land near the confluence of the 
  Tallapoosa and Coosa Rivers begins to flood. 

&&

LAT...LON 3254 8617 3247 8629 3251 8632 3255 8622
          3257 8624 3258 8622         

$$
382 
WGUS84 KBMX 250348
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 PM CST WED FEB 24 2016


...The flood warning is cancelled for the Coosa River At Gadsden and the Coosa River at Childersburg...

.Rainfall over the past 48 hours produced rises along the Coosa River. Additional rainfall is not expected...and the Coosa River at Gadsden and Childersburg crested below flood stage. Thus...the Flood Warning is cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement for the Coosa River at Gadsden and Childersburg is not anticipated.

&&

ALC015-019-055-115-250418-
/O.CAN.KBMX.FL.W.0017.000000T0000Z-160226T0000Z/
/GAPA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
948 PM CST WED FEB 24 2016

The Flood Warning is cancelled for
  The Coosa River At Gadsden.
* AT  9:00 PM Wednesday the stage was 510.5 feet. 
* Flood Stage is 511.0 feet. 
* Forecast...The river crested below flood stage at 510.9 feet.  The 
  river will fall to 508.8 feet by .
* Impact...At 511.0 feet...Low lying farm lands in the Gadsden area 
  begin to flood. 

&&

LAT...LON 3398 8586 3397 8591 3386 8602 3390 8609
          3403 8599 3403 8589         

$$

ALC021-037-051-117-121-250418-
/O.CAN.KBMX.FL.W.0020.000000T0000Z-160226T0100Z/
/CHLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
948 PM CST WED FEB 24 2016

The Flood Warning is cancelled for
  The Coosa River AT Childersburg.
* AT  9:00 PM Wednesday the stage was 401.8 feet. 
* Flood Stage is 402.0 feet. 
* Forecast...The river crested below flood stage at 402.0 feet.  The 
  river will fall to 399.6 feet by .
* Impact...At 402.0 feet...Flooding of low lying areas begins. At 404 
  feet flooding of some low lying roads in the area begins...and the 
  yards of some homes near the river become flooded. 

&&

LAT...LON 3333 8632 3320 8643 3322 8648 3328 8645
          3330 8639 3335 8637         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 24, 5:32 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 24, 5:32 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 AM CST WED FEB 24 2016

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

COLD FRONT NOW PROGRESSING NEAR THE I-65 CORRIDOR AND WILL
CONTINUE TO PRESS EASTWARD THROUGH THE MORNING. STILL COULD SEE AN
ISOLATED STRONGER STORM THROUGH THE MORNING WITH SMALL HAIL AND
GUSTY WINDS GENERALLY ALONG AND NORTH OF THE I-20 CORRIDOR. THESE
CELLS ARE JUST AHEAD OF THE COLD FRONT AND ARE MOVING A FAIRLY
GOOD PACE. WITH THIS LAST BAND OF SHOWERS THERE COULD ALSO BE SOME
MINOR NUISANCE FLOODING AND STREAM RISES BUT ANY WIDESPREAD FLOODING
IS NOT EXPECTED. THERE ARE A FEW RIVERS FORECAST TO GO INTO FLOOD
STAGE...SO PLEASE CHECK THE RIVERS AND LAKES ON THE WEBPAGE FOR MORE
INFORMATION THERE.

AN UPPER LOW WILL THEN SWING THROUGH THE NORTHERN HALF OF THE
AREA DURING THE DAY AND EARLY EVENING. THIS WILL KEEP THE RAIN
CHANCES FAIRLY HIGH FOR THE DAY AS THERE IS A GOOD CHANCE FOR A
FEW MORE HUNDREDTHS OF AN INCH THROUGH MIDNIGHT. REALLY LOOKS LIKE
THE RAIN WILL END BEFORE THE COLDEST AIRMASS WORKS IN SO WILL
CONTINUE TO NOT MENTION ANY SNOW FLURRIES AS THE IMPACT WOULD BE
MINIMAL AT BEST EVEN IF IT DOES OCCUR...BUT CHANCES REMAIN TOO
SLIM TO MENTION AT THIS TIME OVERNIGHT TONIGHT INTO THURSDAY
MORNING.

DRY CONDITIONS WILL BE IN PLACE THROUGH SUNDAY BEFORE THE NEXT
FRONT MOVES THROUGH ON MONDAY. MODELS ARE GOOD WITH THE OVERALL
TIMING BUT SOME DIFFERENCES LIE WITH THE AMOUNT OF MOISTURE
AVAILABLE AS THE FRONT WORKS THROUGH. THE GFS HAS A GOOD AMOUNT OF
MOISTURE AND PROVIDES MOST OF THE AREA WITH RAIN. MEANWHILE THE EURO
IS FAIRLY DRY. WITH THAT IN MIND WILL CONTINUE TO TREND WITH THE GFS
BUT KEEP THE CHANCES ON THE LOWER SIDE.

16

&&

.AVIATION...
12Z TAF DISCUSSION.

GRADIENT WINDS WILL BE STRONG WITH WIND GUSTS OF 25-27 KTS FROM
THE WEST THROUGH THE DAY. CIGS WILL DROP TO MVFR AS RAINFALL
MOVES OUT OF THE AREA...AND LIKELY REMAIN AT THAT LEVEL THROUGH
THE FORECAST PERIOD. THERE MAY BE A BRIEF WINDOW THIS AFTERNOON IN
WHICH THE CIGS RISE TO JUST VFR...BUT THEN QUICKLY DROP BACK OFF.

ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE TODAY AS AN UPPER
LEVEL DISTURBANCE CROSSES THE AREA...BUT COVERAGE IS TOO UNCERTAIN
AT THIS TIME TO INCLUDE AT ANY TERMINAL.

16

&&

.FIRE WEATHER...

MUCH COLDER AIR WILL MOVE INTO THE AREA TODAY AND THURSDAY. LIGHT
RAIN WILL IMPACT THE AREA WITH AN UPPER LOW THROUGH TONIGHT...THEN
DRY CONDITIONS THROUGH SUNDAY. NO CRITICAL FIRE WEATHER CONCERNS
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     54  35  48  29  51 /  70  40  10   0   0
ANNISTON    55  36  50  31  51 /  60  40  10   0   0
BIRMINGHAM  52  35  51  31  53 /  60  30  10   0   0
TUSCALOOSA  49  36  55  32  55 /  50  20  10   0   0
CALERA      53  36  53  33  54 /  50  20  10   0   0
AUBURN      56  36  53  32  54 /  30  10  10   0   0
MONTGOMERY  55  36  57  33  55 /  20  10  10   0   0
TROY        56  37  57  33  56 /  30  10  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ALL OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Feb 24, 5:16 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 AM CST WED FEB 24 2016

ALZ011>015-017>050-251430-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
516 AM CST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG GRADIENT WINDS WILL REMAIN POSSIBLE THROUGH TONIGHT AS AN
UPPER LOW SWINGS THROUGH THE AREA. WINDS COULD BE AS HIGH AS 20
TO 30 MPH. SOME GUSTS OF 35 TO 40 MPH ARE LIKELY.

RIVER FLOODING WILL BE POSSIBLE ALONG PORTIONS OF THE COOSA AND
SUCARNOOCHEE RIVER BASINS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RIVER FLOODING WILL CONTINUE TO BE POSSIBLE ALONG PORTIONS OF THE
BLACK WARRIOR... COOSA... AND SUCARNOOCHEE RIVER BASINS THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 24, 5:09 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 AM CST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     NON-TSTM WND DMG 5 ENE JACKSONVILLE      33.85N 85.69W
02/23/2016                   CALHOUN            AL   BROADCAST MEDIA

            TREE AND POWER LINES DOWN ACROSS ROADWAY. ESTIMATED 40
            MILE PER HOUR WINDS. CORRECTED LOCATION.

0359 PM     TSTM WND DMG     5 ENE BESSEMER          33.40N 86.88W
02/23/2016                   JEFFERSON          AL   BROADCAST MEDIA

            SHINGLES OFF ROOF OF HOMES. WINDOWS BROKEN. CAR WINDOWS
            BROKEN. TRASH CANS AND PATIO FURNITURE BLOWN AROUND.
            POSSIBLE TORNADO. UPDATED INFORMATION. TIME ESTIMATED BY
            RADAR.

0420 PM     TORNADO          1 ESE REFORM            33.37N 88.00W
02/23/2016                   PICKENS            AL   BROADCAST MEDIA

            POSSIBLE ROOF DAMAGE. RADAR TDS SIGNATURE AT 425 PM CDT.
            TIME ESTIMATED BY RADAR.

0603 PM     TORNADO          6 WSW HACKLEBURG        34.23N 87.92W
02/23/2016                   MARION             AL   EMERGENCY MNGR

            DAMAGE TO THE ROOF OF A HOME. TREES AND POWER LINES DOWN.
            DUAL-POL TORNADO DEBRIS SIGNATURE DETECTED FROM KGWX
            NEXRAD. UPDATED LOCATION AND INFORMATION.

0647 PM     TSTM WND DMG     2 NE KINTERBISH         32.36N 88.26W
02/23/2016                   SUMTER             AL   FIRE DEPT/RESCUE

            TREES DOWN ON SUMTER COUNTY ROAD 9. ONE LARGE TREE ACROSS
            COUNTY ROAD 9 NORTH OF THE INTERSECTION OF COUNTY ROAD
            10. CORRECTED - TIME ESTIMATED BY RADAR.

0850 PM     HEAVY RAIN       4 E BIRMINGHAM          33.53N 86.72W
02/23/2016  E0.00 INCH       JEFFERSON          AL   TRAINED SPOTTER

            2 TO 3 INCHES OF WATER OVER INTERSECTION OF OPORTO MADRID
            BOULEVARD AND CRESTWOOD DRIVE DUE TO HEAVY RAIN.

1000 PM     NON-TSTM WND DMG ONEONTA                 33.95N 86.47W
02/23/2016                   BLOUNT             AL   PUBLIC

            MEASURED 34 MPH WIND GUST PRODUCING SCATTERED TREES
            DOWNED. GRADIENT WINDS.

&&

16

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:25 PM CSTTornado WarningBMXSumter50 min
Feb 23, 6:50 PM CSTTornado WarningBMXMarengo55 min
Feb 23, 7:39 PM CSTSevere Thunderstorm WarningBMXDallas, Perry66 min
Feb 23, 8:45 PM CSTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes34 min
Feb 23, 8:47 PM CSTRiver Flood WarningBMXSumter69 hr
Feb 24, 1:26 AM CSTSpecial Weather StatementBMXBlount64 min
Feb 24, 3:17 AM CSTRiver Flood WarningBMXCalhoun, Cherokee, Etowah, St. Clair39 hr
Feb 24, 8:44 AM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery66 hr
Feb 24, 9:03 AM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby23 hr
Feb 24, 9:24 AM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker47 hr

Nearby

River Flood Warnings in Alabama, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.